Coping With Epilepsy VNS Message Board
Free Advertisement
 

Go Back   Epilepsy Forum > Peer Support > The Library



Reply
 
LinkBack Thread Tools
  #1  
Old 07-05-2005, 03:04 PM
RanMan's Avatar
Too Much Experience with Epilepsy
 
Join Date: May 2005
Location: Ontario, Canada
Posts: 407
Thanks: 64
Thanked 68 Times in 45 Posts

Perspiration and medication


Hi everyone.

(Hey Bernard, here's another one you can research)

You may or maynot have read in some of my previous posts, I have mentioned that my gait and coordination are off.
Well in the last 2 weeks it's been worse than usual. I've been tripping alot and falling and having alot of petit-mal seizures and outer body experiences (de ja vu).
:o :o :o

Today I had my semi-annual appt with my neorologist and I mentioned this to him. I found this very interesting.
He said that because of all the very hot weather we've been having recently and all the perspiation, it can have a negative effect on your meds and cause you to act like you're drunk because you lose so much of your medication though your perspiration (I sweat ALOT) bringing your blood syrum level down. I'm also on a mood stabilizer called "Celexa" and that also causes the blood syrum count to be off.

If my medication level were to be increased, the meds could go toxic in my system causing a whole new set of problems. also increased because I also take meds for ulcerative colitis.

Before he changes any of my meds he ordered a special type of blood test that most labs won't do because it's so expensive, "Blood Syrum Unbound Fraction" to see how much of my medication is being lost through perspiration. I'm not totally sure but I think he explained that it shows how much of the medication is actually in the blood and how much is being stored, that's the "unbound fraction".
It's a very rare type of test and the tech. that took my blood has never seen this done before.

In my 26 yrs. with epilepsy, I've never heard of this before and find it quite interesting. I always knew that you lost some of your medication though perspiration, but not that much, (maybe it's because I perspire more than most people). (I also found out that perpiration is NOT a side effect from the dilantin as I had previously thought)

I'll keep you posted as to the results.

Randy
__________________
Diagnosed with epilepsy and ulcerative colitis in 1979,
Been on meds ever since.

275mg-dilantin/day
120mg-pheonobarb/day
3,000mg-Mesasol/day
Reply With Quote
  #2  
Old 07-05-2005, 08:23 PM
Bernard's Avatar
Your Host
Recent Blog: Oh poop
 
Join Date: Mar 2005
Location: Friendswood, TX
Posts: 6,524
Thanks: 775
Thanked 2,298 Times in 820 Posts
First off, I'm sorry to hear that you are having more difficulties lately. It is encouraging to hear that a possible cause may have been identified.

The Blood Serum Unbound Fraction is a new one on me. Very interesting! It's not easy to find an explanation at the layman's level for this, but I did find this in the Merck Manual:
Quote :
If a drug is bound to plasma proteins and an alteration in protein binding is anticipated, total drug concentration (bound plus unbound) must be adjusted to produce the desired unbound concentration. For example, binding to albumin (by many acidic drugs) is reduced in end-stage renal disease, cirrhosis, hypoalbuminemia, severe burns, and pregnancy, and binding to 1-acid glycoprotein and lipoproteins (by many basic drugs) is increased during stress and decreased in chronic hepatic disease. The desired therapeutic window, or total plasma drug concentration therapeutically equivalent to that when binding is typical, can be calculated for an individual patient from ...
http*//www.merck.com/mrkshared/mmanual/section22/chapter303/303b.jsp [Monitoring Drug Treatment (Looks like Merck changed their manual this link no longer works)]

New reference:
Quote :
The extent of drug distribution into tissues depends on the extent of plasma protein and tissue binding. In the bloodstream, drugs are transported partly in solution as free (unbound) drug and partly reversibly bound to blood components (eg, plasma proteins, blood cells). Of the many plasma proteins that can interact with drugs, the most important are albumin, α1-acid glycoprotein, and lipoproteins. Acidic drugs are usually bound more extensively to albumin; basic drugs are usually bound more extensively to α1-acid glycoprotein, lipoproteins, or both.

Only unbound drug is available for passive diffusion to extravascular or tissue sites where the pharmacologic effects of the drug occur. Therefore, the unbound drug concentration in systemic circulation typically determines drug concentration at the active site and thus efficacy.
Distribution: Pharmacokinetics
__________________
New to CWE? I suggest reading the proactive prescription and epilepsy 101 threads. Also check out this chart of alternative epilepsy treatments and this page on EEG Neurofeedback. More great stuff can be found in the list of the best forum threads.

Would you like to help support this forum?
Reply With Quote
The Following User Says Thank You to Bernard For This Useful Post:
cazzy (09-27-2012)
  #3  
Old 09-26-2012, 09:18 PM
Joined the Party
 
Join Date: Mar 2012
Location: Torrance near Los Angeles
Posts: 63
Thanks: 0
Thanked 25 Times in 17 Posts
This is interesting, thanks for the post and like the others i hope things get better for you. Actually i am responding to this because before i was on anti-epileptic drugs I was always cold, i didn't sweat much. Now that I am on the drugs,i'm always hot, i sweat like i am taking a shower and to me i smell different, i couldn't figure it out, maybe its the drugs that i smell, anyhow
I have a problem walking in the dark, may it be a room, or outside, if its dark, my balance is off, i tend to fall, or walk into walls even though its my own house, turn a light on and it seems to fade away. bright sunlight and flashing trees also do it for me
Reply With Quote
  #4  
Old 09-27-2012, 08:16 AM
Venerable Voice of CWE
 
Join Date: Jul 2011
Location: Georgia
Posts: 1,550
Thanks: 622
Thanked 422 Times in 354 Posts
When I was put on celexa I had a problem with my gait. I slowly took myself off of this med. and my gait improved.
Reply With Quote
  #5  
Old 09-27-2012, 09:43 AM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 16,486
Thanks: 950
Thanked 7,341 Times in 5,421 Posts
Dilantin can also affect gait over time, or if you are on too high a dose.

Sweating can be a sign of many things including low blood sugar -- I assume you and your doctor have ruled these things out.

It will be interesting to see what the test reveals...
Reply With Quote
  #6  
Old 09-27-2012, 03:57 PM
Esteemed Pillar of the Community
 
Join Date: Aug 2012
Location: uk
Posts: 530
Thanks: 16
Thanked 177 Times in 128 Posts
i not sure but i heard about sweat can smell matalic
Reply With Quote
Reply

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On


Similar Threads
Thread Thread Starter Forum Replies Last Post
Cold and/or flu medication RanMan The Library 5 06-08-2011 10:58 AM
Epilepsy medication proving ineffective over time Bernard The Kitchen 15 05-08-2010 02:11 PM
Over medication at an early age RanMan The Kitchen 15 10-01-2007 03:47 PM


All times are GMT -5. The time now is 06:12 AM.


Powered by vBulletin® - Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Content Relevant URLs by vBSEO ©2009, Crawlability, Inc.
Copyright 2005 Measuring Up. ALL rights reserved.